A community member said, "I’m just about to run out of Citalopram over the period of three to four days. What can I expect from stopping suddenly?"
She went on to say, “I’ve been working non-stop the last two weeks and have now been snowed in so I haven’t had a chance to get myself to the doctor to renew my prescription Today is Thursday and I have one more dose until I’m out completely, and tomorrow I have no time to get to the doctor. What are some things I can expect to happen from stopping Citalopram suddenly? I know that if I am aware of the side effects then I will hopefully be able to handle them accordingly until Monday when I can get a repeat.” If this happens to you, the first thing you need to do is contact the pharmacy. They may be able to give you a few days supply until you can get an order for a refill. If you only miss a few doses, the effects probably won’t be too bad. If your pills are tablets, you can often cut them into smaller pieces using a pill splitter or a small and very sharp knife (I use an X-Acto knife to cut pills) to get you through a short period. You may have mild symptoms such as headache, trouble sleeping or nausea that will go away when you resume your normal dosage. Completely stopping an SSRI medication like citalopram (Celexa), fluvoxamine (Luvox), paroxetine (Paxil) and others suddenly is not a good idea. Symptoms of SSRI Withdrawal Syndrome can be miserable and can last several weeks. You may feel like you have the flu, with headache, nausea, vomiting, muscle aches and diarrhea. You may feel dizzy and unsteady on your feet. In addition, you may have sensations of shocks or feel that your skin is prickling, crawling or burning. At its worse, a person who suddenly stopped taking an SSRI may have a sense of depersonalization or even feel suicidal. Even when you taper off an SSRI antidepressant you may well have some of these symptoms. Work with your doctor to taper the dosage off as slowly as possible.
Marcia wrote for HealthCentral as a patient expert for Mental Disorders.